Troubling case of Overlapping Myocarditis and Postural Orthostatic Tachycardia Syndrome (POTS) After COVID-19 Messenger RNA Vaccination (mRNA technology): A Case Report (Sanada et al.)
by Paul Alexander
reported a pediatric case of myocarditis and POTS after COVID-19 mRNA vaccination that required IVIG administration and a combination of non-pharmacologic measures and multiple medications to resolve
‘Of Pfizer-BioNTech COVID-19 vaccine recipients who are aged 12-15 years, 90.7% have experienced at least one systemic reaction within seven days of receiving the vaccination’ (https://www.cdc.gov/vaccines/covid-19/info-by-product/pfizer/reactogenicity.html).
Researchers reported ‘a case of myocarditis and POTS occurring in a 13-year-old male following COVID19 mRNA vaccination. He presented with persistent severe fatigue and headache. The patient's symptoms improved after intravenous immunoglobulin for myocarditis, non-pharmacologic interventions, and multiple medications for POTS.’ This 13-year old presented to the hospital on the 14th day following the symptoms beginning.’
‘Based on the current diagnostic criteria [3-6], we diagnosed POTS. The patient was educated about non-pharmacologic treatments such as the need to increase salt and fluid intake and exercise; he was also started on midodrine (2 mg, twice daily). However, on the 33rd day after vaccination, he was admitted to our hospital due to severe fatigue, headache, and orthostatic symptoms including lightheadedness and palpitations.’
‘The blood tests revealed slight increases in creatine kinase-MB (11 ng/mL; normal range: 0-6 ng/mL) and troponin I (33.8 pg/mL; normal range: 0-30 pg/mL). Thyroid-stimulating hormone, free T3, and free T4 were within normal range. Antinuclear antibodies and antineutrophil cytoplasmic antibodies were negative. Electrocardiography showed no abnormalities, but echocardiography revealed a slight pericardial effusion (3-5 mm) at the right anterior ventricle, with a 72% normal ejection fraction (Figure 1A). Cardiac MRI showed a slight pericardial effusion without myocardial inflammation (Figure 1B). Brain MRI was normal. Those findings led to a diagnosis of mild myocarditis.’
‘POTS is a clinical syndrome of orthostatic intolerance lasting at least three months and is associated with excessive upright tachycardia in the absence of sustained orthostatic hypotension’.
‘The patient was advised to take rest for the myocarditis, and 1.5 L intravenous saline daily was administered for the POTS. In addition, pregabalin (100 mg, twice daily) was started for the headache, and ramelteon was initiated for sleep disturbance. Pregabalin reduced the headache slightly, but the other symptoms remained. On the 75th day after vaccination, intravenous immunoglobulin (IVIG) 2 g/kg was administered for the myocarditis. A few days later, the patient’s symptoms partly improved, and he was able to walk for several kilometers, but only at night. Creatine kinase-MB and troponin I then normalized, and pericardial fluid was no longer detectable on echocardiography. However, severe fatigue and headache from morning to evening persisted.’
Based on this case report, we may be looking at 2 conditions with overlapping epidemiologies due to the mRNA technology based gene injection and as such, clinicians must be sure to consider this non-exclusiveness and inter-connectedness.